Tennessee, 2004Flash Flooding and Hail in Tennessee, August 2 to 5, 2004
August 2 to 5, 2004 · NWS OHX · 6 events in 4 counties and zones
5 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 2, 1:30 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 2, 1:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT MON AUG 2 2004
.DISCUSSION...
SCATTERED SHOWERS/STORMS HAVE POPPED UP THIS AFTERNOON...MAINLY OVER
PLATEAU. OTHERWISE...PARTLY SUNNY CONDITIONS WERE OBSERVED. LOOK FOR
THESE SHOWERS/STORMS TO DIMINISH EARLY EVENING WITH LOSS OF HEATING.
CONVECTION OVER MO AND IL WILL LIKELY DIMINISH...BUT WHATEVER
REMAINS SHOULD HEAD SOUTH INTO AR.
SURFACE RIDGE FROM OHIO VALLEY TO LOWER MS VALLEY WILL SLIDE EAST
ACROSS TN TONIGHT THROUGH TUESDAY. UPPER LEVEL RIDGING WILL BUILD
FROM THE WEST. AS HEIGHTS INCREASE...EXPECT HIGH TEMPERATURES TO BE
2-3 DEGREES WARMER ON TUESDAY. WILL NOT MENTION POPS IN FORECAST.
MODELS SUGGEST THAT AXIS OF MOISTURE FLUX CONVERGENCE EVIDENT OVER
OUR EASTERN COUNTIES THIS AFTERNOON WILL SHIFT EASTWARD AND DIMINISH
TOMORROW. STILL...CANNOT RULE OUT AN ISOLATED CELL OVER THE HIGHER
TERRAIN ON TUESDAY. ANOTHER POTENTIAL FORECAST COMPLICATION COULD BE
LEFTOVER CONVECTION FROM POSSIBLE OVERNIGHT MIDWEST MCS DEVELOPMENT.
CANNOT KNOW AT THIS POINT...HOPEFULLY ANY LINGERING CONVECTION WILL
BE SQUASHED BY RIDGING ON TUESDAY.
FOR WEDNESDAY INTO THURSDAY...MODLES BRING SIGNIFICANT COLD FRONT
THROUGH THE AREA. LOOKS LIKE A GOOD CHANCE FOR THUNDERSTORMS
WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT...A LITTLE EARLY TO BE
SURE OF TIMING YET. IF STORMS HOLD OFF LONG ENOUGH...WEDNESDAY HIGHS
COULD BE EVEN HOTTER WITH WARM WEST WINDS NOSING INTO THE AREA AHEAD
OF THE FRONT. COOLER AND DRIER AIR WILL MOVE IN FOR LATE WEEK.
UNUSUALLY DEEP TROUGH DEVELOPING OVER THE EAST AND A NICE SURFACE
HIGH PRESSURE MOVING IN FOR THE WEEKEND. LOOKS LOVELY WITH HIGHS IN
THE 80S AND LOWER HUMIDITY LEVELS THAN WE MIGHT USUALLY EXPECT FOR
AUGUST.
&&
.BNA WATCHES/WARNINGS/ADVISORIES...NONE.
&&
13
Hazardous weather outlook, Aug 2, 4:30 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON AUG 2 2004
TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT MON AUG 2 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED.
07
Flash Flood, Grundy
- When
- August 2, 3:00 PM CST to 4:15 PM CST
- Where
- Grundy County, Coalmont
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.388, -85.723 (the zone’s center; the record gives no point)
Sheriff's department reported flooding on roads in Coalmont...and on some roads in the western part of the county.
Hail, Montgomery
- When
- August 4, 9:25 PM CST to 9:28 PM CST
- Where
- Montgomery County, 2 mi SE of Clarksville
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.517, -87.317
Dime to quarter size hail reported by law enforcement.
Flash Flood, Montgomery
- When
- August 4, 9:35 PM CST to 11:00 PM CST
- Where
- Montgomery County, 2 mi NW of Clarksville
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.497, -87.383 (the zone’s center; the record gives no point)
Providence Boulevard was flooded. Newspaper story about several cars in the Ft. Campbell Boulevard area were carried off by rising water. Rescue workers assisted a woman who was trapped in her vehicle on Power Street. First responders had pulled occupants from 4 different vehicles trapped by high water. Several buildings were flooded, including Cafe 541 on Franklin Street in downtown Clarksville. A server at Cafe 541 estimated 1000 gallons of water were bucketed out of the restaurant.
Flash Flood, Montgomery
- When
- August 4, 9:40 PM CST to 11:00 PM CST
- Where
- Montgomery County, Clarksville
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.497, -87.383 (the zone’s center; the record gives no point)
Intersection of University and Franklin in Clarksville were flooded and impassable.
Flash Flood, Dickson
- When
- August 5, 12:40 AM CST to 1:30 AM CST
- Where
- Dickson County, 3 mi N of Dickson
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.149, -87.357 (the zone’s center; the record gives no point)
Law enforcement reported water covering Highway 48.
Flash Flood, Davidson
- When
- August 5, 5:30 AM CST to 7:00 AM CST
- Where
- Davidson County, Nashville
- Property damage
- $1,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
Flooding was occurring on some streets in Nashville according to station WKRN-TV 2. Portions of I-440 was flooded in the western part of the city.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, August 2, 2004$5.0 million · 72 kt wind · 1 event
- Tornadoes and Hail in Minnesota, August 2, 2004$210,000 · F1 · 23 events
- Hail and Damaging Winds in South Dakota, August 2 to 3, 2004$80,000 · 1.75 in hail · 14 events
- Flash Flooding and Hail in Michigan, August 2, 2004$60,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Michigan, August 2, 2004$60,000 · 53 kt wind · 6 events
- Damaging Wind and Heavy Rain in Florida, August 2, 2004$40,000 · 60 kt wind · 2 events
- Damaging Winds in Utah, August 2, 20042 injured · $17,000 · 63 kt wind · 3 events
- Hail and Damaging Wind in South Dakota, August 2, 2004$25,000 · 2.75 in hail · 7 events
- Damaging Wind in Idaho, August 2, 20042 injured · $5,000 · 50 kt wind · 1 event
- Flash Flood in West Virginia, August 2, 2004$20,000 · 1 event
- Tornado in Tennessee, August 2, 2004$20,000 · F0 · 1 event
- Flash Flood in Washington, August 2, 2004$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418102, 5418105, 5418103, 5418104, 5418106, 5418107.